Texas, 2025

Flash Flooding in Texas, July 28 to 29, 2025

July 28 to 29, 2025 · NWS EPZ · 2 events in 2 counties and zones

A large upper high over the lower Mississippi Valley setup a deep southeast flow off the Gulf bringing above average moisture into far west Texas. Very heavy rain occurred for several hours and resulted in flash flooding over parts of Hudspeth and far northeastern El Paso counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A large upper high over the lower Mississippi Valley setup a deep southeast flow off the Gulf bringing above average moisture into far west Texas. Very heavy rain occurred for several hours and resulted in flash flooding over parts of Hudspeth and far northeastern El Paso counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 28, 11:37 AM MST, 4 hours 48 minutes earlier. Its key messages:

  • Updated at 1157 AM MDT Mon Jul 28 2025
  • Best rain chances will be today and tomorrow with flash flooding being the primary hazard.
  • High pressure influences the area starting Wednesday and remains over the area through the weekend focusing storm chances westward and over the area mountains.
  • Lingering moisture keeps temperatures near to below average throughout the work week becoming warmer than average over the weekend thanks to high pressure.
Area forecast discussion, Jul 28, 11:37 AM MST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1237 PM MDT Mon Jul 28 2025

...New DISCUSSION, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Updated at 1157 AM MDT Mon Jul 28 2025

 - Best rain chances will be today and tomorrow with flash
   flooding being the primary hazard.

 - High pressure influences the area starting Wednesday and
   remains over the area through the weekend focusing storm
   chances westward and over the area mountains.

-  Lingering moisture keeps temperatures near to below average
   throughout the work week becoming warmer than average over the
   weekend thanks to high pressure.

&&

.DISCUSSION...
Issued at 1157 AM MDT Mon Jul 28 2025

High pressure to the east will continue to funnel in monsoonal
moisture today and tomorrow. Moisture content in the atmosphere is
above average with this mornings sounding reading a PW value of
1.36” which is right around the 90th percentile. In addition,
dewpoints across the area are in the 50s and 60s with the best
moisture out east. Today will be an active day with the biggest
concern being flash flooding from storms, but also monitoring
gusty outflow winds over locations out west with the blowing dust
threat as well. The Lordsburg Playa and many locations along the
I-10 corridor in and around Deming and traveling west to the AZ
border have been notorious this year for dust. The area mountains
fire off around mid-day today with more isolated to scattered
activity in the lowlands. The Gila region and locations west of
the Rio Grande Valley look to be the prime area for heavy rain
tonight. Looks like convection and showers persist into the
overnight hours with some lingering showery activity possible
Tuesday morning.

Moisture sticks around Tuesday with the monsoonal plume
overhead. A theme we have noticed over the years is if one general
area gets a lot of rain the day prior, the ground is too wet/takes
longer for the ground to heat up leading to little to no
convection in that area over the next day. Looks fairly likely
that locations west of the RGV will have the best rain chances
today but CAMs are suggesting locations east of the RGV could be
the best chances for storms on Tuesday afternoon. Either way, the
biggest impacts from storms will be torrential rainfall leading to
flash flooding and gusty outflow winds. Looks like lingering
storms and showers are possible Tuesday and into Wednesday but
doesn’t look as widespread as it does for tonight. High pressure
retrogrades westward and looks to settle over the area by
Thursday. As this high pressure moves westward, this shifts the
monsoonal plume over western locations of the CWA and AZ which is
where storm chances will be best. High pressure will start to
gradually warm and somewhat dry out the area Thursday and Friday.
Recycled moisture trapped under the high pressure will allow for a
more typical monsoon day with scattered thunderstorms in the area
mountains and isolated storms later in the desert lowlands both
days.

&&

.AVIATION...
(18Z TAFS)
Issued at 1157 AM MDT Mon Jul 28 2025

An active monsoon day can be expected with thunderstorms possible
at all terminals this afternoon bringing gusty outflow winds and
heavy rain with storms. Possible BLDU from outflows near KDMN.
Continued thunderstorms and showers headed into the late afternoon
and evening hours. Looks like showery activity with embedded
thunderstorms persists heading into the overnight hours. All
terminals have a good chance to see some sort of rain after 00Z
lasting through the morning hours tomorrow.

&&

.FIRE WEATHER...
Issued at 1157 AM MDT Mon Jul 28 2025

Best thunderstorm chances will be today and tomorrow as abundant
moisture is available in the atmosphere which will allow for
storms to produce heavy rainfall leading to flash flooding. Gusty
outflow winds with storms expected with the gustiest winds being
near locations bordering AZ. The monsoonal plume of moisture gets
shoved west of the Rio Grande Wednesday which is where storm
chances can be focused with more isolated to scattered coverage
elsewhere. High pressure gets settled overhead Thursday and Friday
allowing for temperatures to warm with storm chances continuing,
just more of a typical monsoon day with scattered thunderstorms in
the area mountains and isolated converge in the lowlands. Min RH
values stay above critical thresholds each day through Saturday
with a possible return of critical RHs Sunday. Winds stay light at
5-10 mph each afternoon outside of thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  73  93  73  97 /  60  30  30  20
Sierra Blanca            66  90  66  92 /  60  30  10  10
Las Cruces               67  88  67  92 /  60  40  50  30
Alamogordo               66  88  67  92 /  50  50  30  40
Cloudcroft               50  67  50  69 /  60  60  30  60
Truth or Consequences    67  87  68  90 /  70  50  40  50
Silver City              61  82  62  85 /  70  70  50  70
Deming                   68  91  68  95 /  70  50  50  40
Lordsburg                67  90  67  92 /  70  60  60  70
West El Paso Metro       70  91  73  94 /  60  30  30  30
Dell City                70  93  70  96 /  40  30  10  10
Fort Hancock             73  95  73  98 /  60  40  20  20
Loma Linda               65  85  67  88 /  50  40  20  20
Fabens                   71  93  72  96 /  60  30  20  10
Santa Teresa             69  90  70  92 /  60  40  40  30
White Sands HQ           70  90  71  93 /  50  50  40  40
Jornada Range            66  88  68  92 /  60  50  50  40
Hatch                    67  90  69  94 /  70  50  50  50
Columbus                 69  90  70  94 /  70  50  50  30
Orogrande                67  87  67  91 /  50  40  30  30
Mayhill                  56  79  56  79 /  60  60  20  60
Mescalero                55  77  55  80 /  60  60  30  70
Timberon                 55  76  55  78 /  50  60  30  50
Winston                  58  79  58  83 /  60  70  40  70
Hillsboro                62  87  63  90 /  70  50  50  60
Spaceport                66  87  67  91 /  70  40  40  50
Lake Roberts             57  83  57  86 /  70  70  60  70
Hurley                   63  84  64  87 /  70  50  50  70
Cliff                    65  90  65  92 /  70  70  50  70
Mule Creek               63  88  62  89 /  60  70  40  70
Faywood                  63  84  65  87 /  70  50  50  70
Animas                   67  90  67  92 /  60  60  60  70
Hachita                  65  87  66  90 /  70  60  60  60
Antelope Wells           65  87  66  90 /  70  70  70  60
Cloverdale               63  84  64  86 /  80  70  70  70

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...Flood Watch through this evening for Central Grant County/Silver
     City Area-Eastern Black Range Foothills-Southern Gila
     Foothills/Mimbres Valley-Southern Gila Region
     Highlands/Black Range-Upper Gila River Valley.

     Flood Watch from 3 PM MDT this afternoon through late tonight
     for Lowlands of the Bootheel-Northern Dona Ana County-
     Sierra County Lakes-Southern Dona Ana County/Mesilla Valley-
     Southwest Desert/Lower Gila River Valley-Southwest
     Desert/Mimbres Basin-Uplands of the Bootheel-West Central
     Tularosa Basin/White Sands.

&&

FORECASTER...37-Slusher

In the hours before

Special weather statement, Jul 28, 1:07 PM MST, 3 hours 18 minutes before
Special Weather Statement
National Weather Service El Paso TX
207 PM MDT Mon Jul 28 2025

NMZ401-426-282030-
Upper Gila River Valley NM-
Southern Gila Region Highlands/Black Range NM-
207 PM MDT Mon Jul 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL GRANT COUNTY
THROUGH 230 PM MDT...

At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near
Meadow Creek, moving southwest at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lake Roberts, Hill Canyon, Meadow Creek, Sapillo Creek Valley, Trout
Valley, Lake Roberts Heights, Cherry Creek Campground, McMillan
Campground, Portions of the Gila Wilderness, and Signal Peak Lookout.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3312 10828 3308 10812 3289 10817 3298 10844
TIME...MOT...LOC 2006Z 022DEG 10KT 3303 10823

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

KS
Local storm report, Jul 28, 4:23 PM MST, 2 minutes before
Preliminary Local Storm Report
National Weather Service El Paso TX/Santa Teresa NM
523 PM MDT Mon Jul 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     Dust Storm       7 ENE Road Forks        32.27N 108.90W
07/28/2025                   Hidalgo            NM   Mesonet

            Mesonet station NM009 Lordsburg Playa I10
            MP9 (NMDOT) vis down to 0.19 mile.

&&

ALB

The radar

The El Paso radar (KEPZ), 59 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
July 28, 4:25 PM MST to 5:30 PM MST
Where
El Paso County, 15.29 mi ESE of Newman to 18.14 mi ESE of Newman
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.932, -106.075

Flooding was reported at Hueco Tanks State Park. Low water crossing topped with over 6 inches of water leading into the park.

Flash Flood, Hudspeth

When
July 28, 10:30 PM MST to July 29, 12:00 AM MST
Where
Hudspeth County, 1.99 mi NW of Dell City to 1.06 mi WSW of Dell City
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
31.952, -105.222

Almost 5 inches of rain was reported from multiple people in Dell City. Roads were impassable for awhile. Rain fell at around 1 inch per hour for 4 hours.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2025Every state in 2025This day in weather historyWarnings in Texas, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285811, 1285812.